Advertisement

Intensive Care Medicine

, Volume 21, Issue 8, pp 641–644 | Cite as

Isoniazid overdose: Four case reports and review of the literature

  • F. G. Alvarez
  • K. K. Guntupalli
Original

Abstract

Objectives

To review the pathophysiology, presentation and treatment of isoniazid (INH) intoxication.

Data sources

Human, animal and modeling studies published since 1940 identified through MEDLINE and a review of the bibliographies of relevant articles.

Study selection and data extraction

The studies identified were reviewed with emphasis on the most recent. Earlier studies were selected for their historical value and relevance to the clinical setting.

Data synthesis

Isoniazid overdose is a potentially fatal intoxication. The incidence of tuberculosis has recently increased in the United States and therefore the frequency of INH overdose may also increase. Patients with INH overdose may present with nausea, vomiting, ataxia, symptoms reminiscent of atropine intoxication, coma and grand mal seizures. Lactic acidosis is revealed by laboratory evaluation. Treatment requires admission to the ICU for ventilatory support, and management of seizures and acidbase abnormalities. Pyridoxine, in a dose equivalent to the amount of INH ingested is the only effective antidote.

Conclusions

INH overdose should be suspected in any patient presenting with seizures and metabolic acidosis. Prognosis is good when treatment is instituted early.

Key words

Isoniazid Overdose Metabolic acidosis Seizures Pyridoxine 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Yarbrough BE, Wood JP (1993) Ann Emerg Med 12:303–305Google Scholar
  2. 2.
    Brown CV (1972) Acute isoniazid poisoning. Am Rev Respir Dis 105:206Google Scholar
  3. 3.
    Terman DS, Teitelbaum DT (1970) Isoniazid self poisoning. Neurology 20:299Google Scholar
  4. 4.
    Sievers ML, Herrier RN (1970) Treatment of acute isoniazid toxicity. Am J Hosp Pharm 32:202Google Scholar
  5. 5.
    Nelson LG (1965) Grand mal seizures following overdose of isoniazid. Am Rev Respir Dis 91:600Google Scholar
  6. 6.
    Bears ES et al (1976) Suicidal ingestion of isoniazid: an uncommon cause of metabolic acidosis and seizures. South Med J 69:31–32Google Scholar
  7. 7.
    Mowry JB, Furbee RB (1991) Isoniazid In: Rippe, Irwing, Alpert (eds) Intensive care medicine, 2nd edn. Little Brown, Boston London, pp 1297–1301Google Scholar
  8. 8.
    Moudling T, Iseman M, Sbarbaro J (1976) Prevention of isoniazid hepatotoxicity. Ann Intern Med 5:398Google Scholar
  9. 9.
    Gurnani A, Chawla R, Kundra P, Bhattacharya A (1992) Acute isoniazid poisoning. Anaesthesia 47:782–783Google Scholar
  10. 10.
    Biehl JP, Vilter RW (1954) Effects of isoniazid on pyridoxine metabolism. J Am Med Assoc 156:1549Google Scholar
  11. 11.
    Rosen F, Milholland R (1960) Effects of pyridoxine depletion on three enzymes requiring pyridoxal phosphate. Fed Proc 19:414Google Scholar
  12. 12.
    Wood JD, Peesker SJ (1972) Correlation between changes in GABA metabolism and isonicotinic acid hydrazide induced seizures. Brain Res 45:489Google Scholar
  13. 13.
    Wood JD, Peesker SJ (1972) The effect of GABA metabolism in brain of isonicotinic acid hydrazide and pyridxine as a function of time after administration. J Neurochem 19:1527Google Scholar
  14. 14.
    Holtz P, Palm D (1964) Pharmacological aspects of vitamin B6. Pharmacol Rev 16:113Google Scholar
  15. 15.
    Wason S, Lacouture PG, Lovejoy FH Jr (1981) Single high-dose pyridoxine treatment for isoniazid overdose. JAMA 246:1102Google Scholar
  16. 16.
    Lumeng L, Li TK (1974) Vitamin B6 metabolism in chronic alcohol abuse. J Clin Invest 53:693Google Scholar
  17. 17.
    Chin I, Sievers ML, Laird HE et al (1979) Convulsions as the etiology of lactic acidosis in acute isoniazid toxicity in dogs. Toxicol Appl Pharmacol 49:377Google Scholar
  18. 18.
    Peters JH, Miller KS, Brown P (1975) Studies on the metabolic basis for the genetically determined capacities for isoniazid inactivation in man. J Pharmacol Exp Ther 150:298Google Scholar
  19. 19.
    Patiala J (1954) The amount of pyridine nucleotides (coenzymes I and II) in blood in experimental tuberculosis before and during isoniazid treatment. Am Rev Tuberc 70:453Google Scholar
  20. 20.
    Saad SF (1972) Effect of diazepam on gamma-aminobutyric acid (GABA) content on mouse brain. J Pharm Pharmacol 24:839Google Scholar
  21. 21.
    Saad SF, e-Masry AM, Scott PM (1972) Influence of certain anticonvulsants on the concentration of gamma-amino-butyric acid in the cerebral hemispheres of mice. Eur J Pharmacol 17:386Google Scholar
  22. 22.
    Katz G, Jobin GC (1970) Large doses of pyridoxine in the treatment of massive ingestion of isoniazid. Am Rev Respir Dis 101:991Google Scholar
  23. 23.
    Brent J, Nguyen V, Kulig K, Rumack BH (1990) Reversal of prolonged isoniazid-induced coma by pyridoxine. Arch Intern Med 150:1751–1753Google Scholar
  24. 24.
    Unna IC (1940) Studies on the toxicity and pharmacology of vitamin B6 (2-methyl-3-hydroxy-4,5-bis-[hydroxy-methy]-pyridine). J Pharmacol Exp Ther 70:400Google Scholar
  25. 25.
    Skoutakis VA (1972) Clinical toxicology of drugs: principles and practice. Lea & Febiger, PhiladelphiaGoogle Scholar
  26. 26.
    Siefkin AD, Albertson TE, Corbett MG (1987) Isoniazid overdose: pharmacokinetics and effects of oral charcoal in treatment. Hum Toxicol 6:497–501Google Scholar
  27. 27.
    Cocco AE, Pazourek LJ (1963) Acute isoniazid intoxication management by peritoneal dialysis. N Engl J Med 269:852Google Scholar
  28. 28.
    Schreiner G (1971) Dialysis of poisons and drugs-annual review. Drug Intell Clin Pharmacol 5:322Google Scholar

Copyright information

© Springer-Verlag 1995

Authors and Affiliations

  • F. G. Alvarez
    • 1
  • K. K. Guntupalli
    • 1
  1. 1.Pulmonary/Critical Care Department, Medical Intensive Care UnitBen Taub General HospitalHoustonUSA

Personalised recommendations